Tornadoes · United States · Arkansas · 2018

EF0 tornado, Oppelo, Arkansas, April 13, 2018

This EF0 tornado ran 0.2 miles across Conway County on April 13, 2018, touching down at 9:13 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 13, 2018
Touchdown
9:13 PM CDT (02:13 UTC)
Lifted
9:14 PM CDT (02:14 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Crop damage
$3,000
County
Conway County
Touchdown point
35.081, -92.802
Lift-off point
35.081, -92.799
Record number
1804132013-01

The damage survey

4 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state. The tornadoes and damaging wind gusts produced primarily light structural damage, and one of the hardest hit areas was a nursing home near Mountain Home that was heavily damaged by 85 mph straight line winds.

Several trees were snapped or uprooted near Timberlake Reservoir, mainly confined to the Haynes Lane area.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 13, 6:12 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 13, 6:12 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
612 PM CDT Fri Apr 13 2018

.AVIATION...
Forecasts will continue to reflect expected evolution of
convective event, which is not entering extreme western sections
of the forecast area. Expect a near westerly surface wind of
10-18kts to prevail across all sites after 14/12z.

99

&&

.PREV DISCUSSION...(ISSUED 332 PM CDT Fri Apr 13 2018)
SHORT TERM...Tonight Through Saturday
Overall forecast philosophy remains constant during this short
period. Conditions for well organized convection are indicated by
18z KLZK sounding. Still a question remains how quickly convection
will grow upscale to a more linear mode.

Heavy convection is expected to clear southeast sections by 14/14z

Text &&

LONG TERM...Saturday night through Friday

 The biggest concern in
the long term periods will be near-freezing temperatures Sunday
and Monday morning.

Closed upper low will follow the surface system departing on
Saturday night, with the primary track north of the region. Cloud
cover associated with the system will pass through northern
Arkansas, with clearing over the remainder of the area.

With much colder air moving into the region, temperatures will fall
into the 30s in most areas, and we could see readings close to
freezing in the northwest and portions of the west by Sunday
morning. However, the clouds remaining in the north should preclude
a hard freeze.

Surface high pressure will move into the region on Sunday, with
clouds clearing out. Freezing/near-freezing temperatures will be a
little more widespread on Sunday night/Monday morning, with a freeze
most likely in the west and north. Some portions of the northwest
(particularly the usual sheltered valley areas) could see
temperatures in the 20s.

The high will shift eastward Monday into Tuesday, with winds coming
around to the south, and temperatures warming back into the 70s to
around 80 degrees.

Around mid-week, a weaker front will move through the region,
yielding little more than slight rain chances and a slight increase
in cloud cover. There will be slight cooling behind this front.

Toward the end of the week, there will be another system approaching
the area, bringing another chance for rainfall. &&

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 10 PM CDT this evening FOR Arkansas-Desha-
Drew-Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe-
Prairie-White-Woodruff.

Flash Flood Watch until 6 AM CDT Saturday FOR Arkansas-Bradley-
Desha-Drew-Lincoln-Monroe.

&&

Aviation...99
Hazardous weather outlook, Apr 13, 6:39 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
639 AM CDT Fri Apr 13 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141145-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
639 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will affect the state on today and
tonight, as a storm system moves through the region. Scattered
strong to severe thunderstorms will be possible, with the primary
threats of damaging winds and large hail possible. Also, a few
tornadoes will be possible, primarily in the afternoon and evening
hours today. Additionally, heavy rainfall will be a concern with
any stronger storms, with localized flooding and flash flooding
possible.

Also, winds will be elevated today from the south, and be 10 to 20
mph, some gusts to around 25 to 30 mph. Caution is advised on
area bodies of water due to the increased winds.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

The storm system will be pushing through Arkansas on Saturday, and
will gradually take the showers and thunderstorms to the east of
the state. Localized flooding could be on going with the heavy
rain from Friday night. Any remaining storms may contain heavy
rain before all moving out of Arkansas Saturday night. Much colder
air again will filter in behind the cold front, and spotty
locations will see around freezing temperatures Sunday and Monday
mornings. Mostly dry Monday and the coming week.

.Spotter Information Statement...

Spotter activation will be needed this afternoon and evening due
to the potential of severe storms.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Local storm report, Apr 13, 7:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
758 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          3 W PENCIL BLUFF        34.63N  93.79W
04/13/2018                   MONTGOMERY         AR   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN REPORTED

&&

EVENT NUMBER LZK201800028

CROSS
Local storm report, Apr 13, 8:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     POTTER                  34.55N  94.34W
04/13/2018                   POLK               AR   EMERGENCY MNGR

            MULTIPLE RESIDENTS WITHOUT POWER... AND DOWNED TREES
            BLOCKING ROADS

&&

EVENT NUMBER LZK201800030

CROSS
Local storm report, Apr 13, 8:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     2 E HAVANA              35.10N  93.49W
04/13/2018  M60 MPH          YELL               AR   EMERGENCY MNGR

            60 MPH THUNDERSTORM WIND GUST REPORTED

&&

EVENT NUMBER LZK201800031

CROSS
Local storm report, Apr 13, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
841 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     SHADY LAKE RECREATION A 34.36N  94.03W
04/13/2018                   POLK               AR   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER LZK201800032

CROSS
Local storm report, Apr 13, 8:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
846 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     BOONEVILLE              35.14N  93.92W
04/13/2018                   LOGAN              AR   TRAINED SPOTTER

            TREES AND POWER LINES DOWNED

&&

EVENT NUMBER LZK201800033

CROSS
Local storm report, Apr 13, 9:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
904 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     MOUNTAIN HOME           36.34N  92.39W
04/13/2018                   BAXTER             AR   LAW ENFORCEMENT

            REPORTS OF DAMAGE TO MULTIPLE STRUCTURES AND POWERLINES
            DOWN

&&

EVENT NUMBER LZK201800034

CROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

2.2 hours before the tornado, 221 km from the path. April 14, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 505 joules per kilogram, CIN -13, lifted condensation level 560 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 139 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
1157 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

9.8 hours after it, 221 km from the path. April 14, 2018.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -105729, lifted condensation level 915 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 136 square meters per square second, 0 to 6 km bulk shear 103 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-105729 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
103 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Conway (CXW), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 56 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of April 13, 2018

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 134:04 PM CDTEF2Crawford, AR11.71,0004$600,000
April 135:46 PM CDTEF1Sebastian, AR5.6400$35,000
April 136:34 PM CDTEF1Ouachita Parish, LA1.7600$125,000
April 136:43 PM CDTEF1Union Parish, LA3.9950$1,000
April 136:48 PM CDTEF1Johnson, AR5.0250
April 137:04 PM CDTEF1Union Parish, LA0.4200
April 137:10 PM CDTEF2Howard, AR2.2350$100,000
April 137:13 PM CDTEF2Wright, MO9.0100$300,000
April 137:33 PM CDTEF2Caldwell Parish, LA4.1340$50,000
April 137:35 PM CDTEF1Wright, MO5.075$25,000
April 137:51 PM CDTEF0Montgomery, AR0.7100
April 138:00 PM CDTEF1Texas, MO1.450$20,000
April 138:20 PM CDTEF1Texas, MO5.550$25,000
April 138:45 PM CDTEF1Baxter, AR0.5150$10,000
April 139:00 PM CDTEF0Richland Parish, LA3.2400$25,000
April 139:46 PM CDTEF1West Carroll Parish, LA1.9200$65,000
April 1310:13 PM CDTEF0White, AR0.180$2,000
April 1311:04 PM CDTEF1Gregg, TX4.3580$11,000
April 1311:50 PM CDTEF0Caddo Parish, TX to LA10.5100$6,000
April 1312:10 AM CDTEF1Caddo Parish, LA22.51,1001$7.0 million
April 1312:42 AM CDTEF0Bossier Parish, LA5.1300$50,000
April 1312:58 AM CDTEF1Webster Parish, LA2.9500$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.